Montana, 2023

Damaging Winds in Montana, August 22, 2023

August 22, 2023 · NWS GGW · 2 events in 2 counties and zones

A round of strong to severe storms moved through eastern Montana during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A round of strong to severe storms moved through eastern Montana during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 22, 2:01 PM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 2:01 PM MST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
301 PM MDT Tue Aug 22 2023

.DISCUSSION...

Today and Wednesday, our region is sandwiched between low pressure
over British Columbia and high pressure over the central US
states. This will keep SW flow aloft over us, directing some
Pacific moisture up and over the Rocky Mountains toward our
region. We can expect daily chances for some resulting showers and
thunderstorms during the evening and nighttime hours, but models
are not lining up that well. Confidence in precipitation
placement and timing is average or below average.

Tonight, thunderstorms will act like they are building and moving
northward from Billings toward Jordan, but after midnight a
heavier rain shower looks likely to move northeast from Forsyth
through Lindsay through Lambert.

Wednesday night showers and thunderstorms look like they will move
more from west to east from Zortman through Glasgow through
Culbertson.

Thursday through Sunday, the British Columbia Low moves eastward
and weakens the high pressure ridge for our region. This will
lead to some slightly cooler temperatures especially north for
Thursday and Friday.

Early next week, The ridge of high pressure rebuilds over our
region, which will bring a return to above normal temperatures -
widespread 90s.

----BMickelson

&&

.AVIATION...

PATTERN: Moist and warm conditions will remain in this SW flow
aloft pattern for at least a few days. Chances for showers and
thunderstorms will return in general each evening and night.

FLIGHT CONDITIONS: Mainly VFR, then briefly MVFR if a shower or
thunderstorm happens to pass directly over a TAF site.

WINDS: From the west this afternoon at 10 to 15 kts, becoming
light and variable this evening. Expect gusty and erratic winds
near storm late tonight and overnight. Wednesday, winds will set
up again from the west or northwest around 10 to 15 kts.

----BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 22, 8:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
955 PM MDT Tue Aug 22 2023

MTZ022-023-025-026-230500-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
955 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of southeastern
Garfield, southern McCone, northwestern Prairie and southwestern
Dawson Counties through 1100 PM MDT...

At 954 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Hillside, or 35 miles southwest of Circle, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Circle, Flowing Wells Rest Area, Lindsay, Brockway, Crow Rock,
Watkins, Van Norman, and Mccloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4683 10562 4683 10583 4686 10584 4686 10602
      4702 10625 4708 10663 4755 10649 4747 10520
      4701 10508 4676 10562
TIME...MOT...LOC 0354Z 229DEG 40KT 4701 10607

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Enriquez
Special weather statement, Aug 22, 9:08 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1008 PM MDT Tue Aug 22 2023

MTZ025>027-230515-
Dawson MT-Prairie MT-Wibaux MT-
1008 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of southwestern Wibaux,
southeastern Prairie and south central Dawson Counties through 1115
PM MDT...

At 1008 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Terry, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terry, Fallon, West Glendive, Hoyt, Mildred, Zero, Calypso, and
Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4654 10524 4657 10525 4657 10545 4660 10545
      4660 10549 4666 10549 4666 10558 4674 10558
      4675 10562 4678 10562 4720 10485 4667 10438
      4669 10461 4666 10462 4666 10473 4661 10474
      4661 10486 4657 10486 4657 10498 4654 10499
TIME...MOT...LOC 0408Z 228DEG 32KT 4666 10546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Enriquez
Special weather statement, Aug 22, 10:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1100 PM MDT Tue Aug 22 2023

MTZ024>027-230600-
Richland MT-Dawson MT-Prairie MT-Wibaux MT-
1100 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of Wibaux, southeastern
Prairie, Dawson and southeastern Richland Counties through MIDNIGHT
MDT...

At 1059 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lindsay, or 15 miles west of Glendive, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, Glendive, Terry, Wibaux, Fallon, Bloomfield, Savage, West
Glendive, Lambert, Intake, Carlyle, Lindsay, Hoyt, Saint Phillip,
Crane, Yates, Hodges, Mildred, Forest Park, and Stipek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4654 10524 4657 10524 4657 10533 4723 10530
      4772 10468 4771 10405 4664 10405 4664 10435
      4667 10436 4668 10442 4669 10461 4666 10461
      4666 10473 4661 10474 4661 10486 4657 10486
      4657 10498 4654 10499
TIME...MOT...LOC 0459Z 218DEG 39KT 4717 10502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Enriquez

The radar

The Glasgow radar (KGGW), 201 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
August 22, 10:00 PM MST
Where
Prairie County, 7.86 mi ESE of Blatchford
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.670, -105.220

The public reported, via social media, that an open faced barn (shed) had blown down. The shed was laying over a tractor, four wheeler and bike. Wind speeds were estimated at 70 mph, and the time of the event was estimated by radar data.

Thunderstorm Wind, Dawson

When
August 22, 10:48 PM MST
Where
Dawson County, 3.35 mi SW of Beaver Hill Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.980, -104.390

The public reported, via the Wibaux County DES Coordinator, that a barn was knocked over near Hodges, MT. Wind speeds were estimated at around 60 mph, and the time of the event was estimated by radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112389, 1112391.